Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

July 31, 2012Allegany County, New York

NWS Buffalo, NY issued this special weather statement at Jul 31, 2012, 5:05 PM EDT for Allegany County, New York. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2012, 5:05 PM EDT (21:05 UTC)
Expired
Jul 31, 2012, 6:00 PM EDT
In force
55 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 85 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:02 PM EDTHAIL 0.75Wellsville, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WWUS81 KBUF 312105
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
505 PM EDT TUE JUL 31 2012

NYZ013-020-021-312200-
ALLEGANY NY-CATTARAUGUS NY-LIVINGSTON NY-
505 PM EDT TUE JUL 31 2012

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL   
  HAIL...AND   STRONG GUSTY WINDS TO 40 MPH.  THESE STORMS WERE 
  LOCATED ALONG A LINE   EXTENDING FROM 7 MILES NORTHEAST OF HOUGHTON 
  TO 6 MILES SOUTHWEST   OF ALLEGANY PARK...AND MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4252 7785 4248 7785 4247 7773 4200 7776
      4200 7907 4219 7871 4252 7812

$$

JM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:35 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 31, 3:35 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EDT TUE JUL 31 2012

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY A
COLD FRONT MOVING EAST ACROSS THE EASTERN GREAT LAKES OVERNIGHT. A
FEW MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS THE
EASTERN SECTION AS THE FRONT CONTINUES TO CROSS THE STATE. HIGH
PRESSURE WILL BRING DRY WEATHER ON THURSDAY BEFORE THE NEXT COLD
FRONT BRINGS A CHANCE FOR SHOWERS ON FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A PRE-FRONTAL LINE OF SHOWERS AND THUNDERSTORMS APPROACHING WESTERN
NEW YORK WILL CONTINUE ACROSS THE AREA THIS EVENING AND OVERNIGHT.
SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE FROM THE FINGER LAKES
WEST. THIS ACTIVITY IS EXPECTED TO EXPAND INTO THE REST OF THE CWA
OVER THE NEXT SEVERAL HOURS. ONCE AGAIN IT LOOKS LIKE THE IMMEDIATE
BUFFALO METRO AREA WILL BE SHADOWED BY THE LAKE WITH LIMITED
ACTIVITY HERE ONCE THE LAKE BREEZE EASES AFTER SUNSET. LAKE BREEZES
AND OUTFLOW BOUNDARIES WILL BE THE TRIGGERS FOR A LOT OF THE
ACTIVITY THIS AFTERNOON/EVENING. GIVEN THE LOW SHEAR ENVIRONMENT, AM
NOT EXPECTING TO SEE A WHOLE IN THE WAY OF SEVERE ACTIVITY WITH
THESE PULSE STORMS. RAINFALL RATES OF UP TO AN INCH AND A HALF AN
HOUR COULD RESULT IS SOME LOCALIZED FLOODING ISSUES.

TROUGH AXIS WILL MOVE SLOWLY ACROSS THE REGION WEDNESDAY. WHILE
FORCING IS RELATIVELY WEAK OVER WESTERN PORTIONS...IT MAY BE ENOUGH
TO FIRE SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT THUS
THE BEST CHANCE OF CONVECTION REMAINS OVER THE EASTERN SECTIONS
DURING THE AFTERNOON.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
WEDNESDAY NIGHT AND THURSDAY A WEAK RIDGE OF HIGH PRESSURE WILL
BUILD INTO THE LOWER LAKES WITH CLEARING SKIES. THE AIRMASS BEHIND
THIS WEAK COLD FRONT IS ONLY SLIGHTLY COOLER AND DRIER...SO LOWS
WILL NOT DROP OUT OF THE MID 60S ON THE LAKE PLAINS WITH MID TO
UPPER 50S ACROSS THE INTERIOR SOUTHERN TIER AND TUG HILL REGION. ON
THURSDAY SUNSHINE AND 850MB TEMPS OF ABOUT +16C WILL BRING ANOTHER
DAY OF ABOVE AVERAGE TEMPERATURES WITH MID TO UPPER 80S ACROSS LOWER
ELEVATIONS INLAND FROM THE LAKES. THE LIGHT SYNOPTIC SCALE FLOW AND
STRONG DIFFERENTIAL HEATING WILL SUPPORT AFTERNOON LAKE BREEZES WITH
COOLER TEMPS ALONG BOTH LAKESHORES.

THURSDAY NIGHT AND FRIDAY A VERY WEAK COLD FRONT WILL DROP SOUTH
ACROSS THE LOWER LAKES. ALL OF THE MID LEVEL FORCING WILL REMAIN
WELL NORTH OF THE BORDER...WITH THE LOW LEVEL BOUNDARY ESSENTIALLY
WASHING OUT BY FRIDAY OVER NY OR PA. THIS MAY PRODUCE JUST ENOUGH
LOW LEVEL CONVERGENCE TO SUPPORT A FEW WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS...BUT COVERAGE IS EXPECTED TO REMAIN VERY SPARSE. WITH
THIS IN MIND WILL JUST MAINTAIN LOW CHANCE POPS FOR THE FRONTAL
PASSAGE FROM LATE THURSDAY NIGHT THROUGH FRIDAY. DESPITE THE WEAK
APPROACHING COLD FRONT...850MB TEMPS OF AROUND +16C WILL STILL
SUPPORT HIGHS IN THE MID TO UPPER 80S AWAY FROM THE LAKES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A ZONAL FLOW WILL REMAIN IN PLACE ACROSS NORTH AMERICA THROUGH THE
FIRST PART OF THE WEEKEND WITH A DOMINANT HOT RIDGE IN PLACE ACROSS
THE SOUTHERN 2/3 OF THE NATION. BY SUNDAY A MORE SIGNIFICANT
SHORTWAVE WILL AMPLIFY THE PATTERN TEMPORARILY WITH A TROUGH DIGGING
THROUGH THE GREAT LAKES.

LOOKING AT THE DETAILS...ON SATURDAY MODEL GUIDANCE CONTINUES TO
DEVELOP DEEP SOUTHERLY FLOW AROUND THE WESTERN PERIPHERY OF THE
BERMUDA HIGH. SOME MEDIUM RANGE MODELS...MOST NOTABLY THE GFS STILL
ATTEMPT TO DEVELOP WIDELY SCATTERED DIURNAL CONVECTION AS DEEPER
MOISTURE DRAWS NORTH INTO THE REGION. WILL MAINTAIN A LOW CHANCE POP
FOR THIS ON SATURDAY.

BY SUNDAY THE MORE SIGNIFICANT TROUGH WILL BEGIN TO DIG THROUGH THE
GREAT LAKES WITH HEIGHT FALLS SUPPORTING LARGE SCALE ASCENT. THIS
WILL BRING A BETTER CHANCE OF MORE ORGANIZED SHOWERS AND STORMS FROM
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT.

BY MONDAY THE GFS AND ECMWF PULL THIS SYSTEM TO THE EAST COAST WITH
A RETURN TO DRY WEATHER AND SEASONABLE TEMPS AS THE ZONAL FLOW
BRIEFLY AMPLIFIES AND ALLOWS COOLER CANADIAN AIR TO NOSE INTO THE
GREAT LAKES. DRY WEATHER WILL LAST THROUGH TUESDAY AS SURFACE HIGH
PRESSURE BUILDS OVER THE LOWER LAKES.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A PRE-FRONTAL LINE OF SHRA/TSRA IS APPROACHING WNY AND WILL CROSS
THE NIAGARA FRONTIER WITHIN THE NEXT FEW HOURS. WELL AHEAD OF THE
AT LINE SCT SHWRS/TSTMS CONTINUE TO FIRE ACROSS NRN PA...THE FINGER
LAKES AND NORTH COUNTRY IN A VERY UNSTABLE AFTN AIR MASS.
PREFRONTAL LINE WILL CONTINUE TO MOVE ACROSS THE REGION THROUGH
THE EVENING AND EARLY OVERNIGHT HOURS WITH DIMINISHING INTENSITY
AFT SUNSET. EXPECT MAINLY VFR CONDITIONS TO PREVAIL...BUT ANY
PASSING THUNDERSTORMS COULD LOWER CIGS/VSBYS TO MVFR AT TIMES.

LATE TONIGHT/EARLY WEDNESDAY AREAS OF MVFR VSBY AS LOCAL FOG
DEVELOPS. VSBYS RETURN TO VFR BY 12Z AS FOG BURNS OFF.

OUTLOOK...
THURSDAY...VFR.
FRIDAY AND SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.
SATURDAY...VFR/MVFR CHANCE OF SHOWERS/THUNDERSTORMS.

&&

.MARINE...
A COLD FRONT WILL CROSS THE LOWER LAKES THIS EVENING AND OVERNIGHT.
SHOWERS AND THUNDERSTORMS PRECEDE AND ACCOMPANY THE FRONT. WINDS
WILL SHIFT FROM SOUTHWEST TO NORTHWEST WITH THE PASSAGE OF THE
FRONT. OUTSIDE OF THUNDERSTORMS...WIND AND WAVE ACTION WILL REMAIN
LOW THROUGH THE END OF THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...LEVAN
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...LEVAN
MARINE...LEVAN
Hazardous weather outlook, Jul 31, 5:19 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
519 AM EDT TUE JUL 31 2012

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
519 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
519 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Jul 31, 3:29 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
329 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             WARSAW                  42.74N  78.13W
07/31/2012  M1.00 INCH       WYOMING            NY   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED DIME AND QUARTER SIZED HAIL.

&&

EVENT NUMBER BUF1200212

AR
Special weather statement, Jul 31, 3:34 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
334 PM EDT TUE JUL 31 2012

NYZ011>013-019>021-085-312100-
GENESEE-WYOMING-LIVINGSTON-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
INCLUDING THE CITIES OF...BATAVIA...WARSAW...GENESEO...
JAMESTOWN...OLEAN...WELLSVILLE...ORCHARD PARK...SPRINGVILLE
334 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORMS DEVELOPING ACROSS THE AREA THIS
AFTERNOON...

STRONG THUNDERSTORMS MOVING ACROSS THE REGION WILL BE CAPABLE OF
PRODUCING UP TO PENNY SIZED HAIL...AND STRONG GUSTY WINDS TO 40
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH SOME OF THESE
STORMS. MOVE INDOORS IMMEDIATELY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN IN A
SHORT AMOUNT OF TIME...AND COULD CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS.

JM
Special weather statement, Jul 31, 3:57 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
357 PM EDT TUE JUL 31 2012

NYZ003-004-014-312100-
MONROE-WAYNE-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...CANANDAIGUA
357 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON INTO THIS EVENING...

NUMEROUS STRONG THUNDERSTORMS ARE MOVING TO THE EAST AND
NORTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAIN...FREQUENT LIGHTNING...DIME SIZED HAIL AND STRONG
GUSTY WINDS UP TO 40 MPH.

LOCALLY HEAVY RAINFALL WITH THESE STORMS WILL QUICKLY CREATE
PONDING OF WATER ACROSS AREA ROADWAYS AND ALSO REDUCE VISIBILITIES
MAKE DRIVING DIFFICULT FOR MOTORISTS. RAINFALL AMOUNTS OF UP TO
HALF AN INCH OR MORE IN SOME LOCATIONS WILL BE POSSIBLE THROUGH 5
PM.
Special weather statement, Jul 31, 5:05 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
505 PM EDT TUE JUL 31 2012

NYZ013-020-021-312200-
ALLEGANY NY-CATTARAUGUS NY-LIVINGSTON NY-
505 PM EDT TUE JUL 31 2012

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
  HAIL...AND   STRONG GUSTY WINDS TO 40 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE   EXTENDING FROM 7 MILES NORTHEAST OF HOUGHTON
  TO 6 MILES SOUTHWEST   OF ALLEGANY PARK...AND MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4252 7785 4248 7785 4247 7773 4200 7776
      4200 7907 4219 7871 4252 7812

JM

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:28 PM EDTSevere Thunderstorm WarningBUFLivingston32 min
Jul 31, 4:50 PM EDTAreal Flood AdvisoryBUFGenesee, Livingston, Monroe, Wyoming3 hr
Jul 31, 5:13 PM EDTSpecial Marine WarningBUF2 hr
Jul 31, 5:22 PM EDTFlash Flood WarningBUFGenesee, Livingston, Monroe3 hr
Jul 31, 5:31 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne59 min
Jul 31, 5:38 PM EDTSevere Thunderstorm WarningBUFAllegany52 min
Jul 31, 6:03 PM EDTSevere Thunderstorm WarningBUFOswego57 min
Jul 31, 6:09 PM EDTSevere Thunderstorm WarningBUFJefferson17 min
Jul 31, 6:10 PM EDTSpecial Marine WarningBUF88 min
Jul 31, 6:29 PM EDTSevere Thunderstorm WarningBUFJefferson, Oswego61 min
Jul 31, 6:48 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis72 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.